Louisiana, 2009Damaging Wind in Louisiana, April 12, 2009
April 12, 2009 · NWS JAN · 1 event in 1 county or zone
During the late afternoon and evening hours of Easter Sunday, a large and strong upper level low clashed into an air mass where high levels of moisture were being pulled northward. This resulted in scattered severe storms which produced penny to half dollar sized hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon and evening hours of Easter Sunday, a large and strong upper level low clashed into an air mass where high levels of moisture were being pulled northward. This resulted in scattered severe storms which produced penny to half dollar sized hail and damaging winds. Most of the hail occurred across NW portions of the forecast area while the damaging winds occurred across the southern third. All of the convective wind damage occurred within the Highway 84 corridor from Natchez to Laurel as a bowing line of storms moved through this area and downed numerous trees. Some of the winds were as high as 70 or 80 mph across portions of Lincoln, Lawrence, Jefferson Davis, and Covington Counties. In addition to the damaging winds and hail, heavy rain and substantial flash flooding occurred. The heaviest rains fell along and south of the Highway 84 corridor from Brookhaven to Laurel where 4 to 6 inches fell with a few select locations likely reaching 7 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 12, 3:43 PM CST, 32 minutes earlier.
Area forecast discussion, Apr 12, 3:43 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
443 PM CDT SUN APR 12 2009
.DISCUSSION...
SEVERE WEATHER CONTINUES ACROSS THE CWA. THE SYSTEM WAS MOVING A
LITTLE FASTER THAN MODELS WERE SHOWING EARLY IN THE AFTERNOON...BUT
IT SEEMS TO BE MOVING A LITTLE SLOWER AT THIS TIME. THE RUC SHOWS A
THETA E RIDGE GOING UP THE MISSISSIPPI RIVER FROM THE SOUTHWEST...
WHERE THE BETTER LOOKING STORMS WERE DEVELOPING...IN ADDITION TO THE
LLJ FROM 60-70KTS. THERE WAS PLENTY OF SPEED AND DIRECTIONAL SHEAR
DEVELOPING OVER THE WESTERN ZONES AT THIS POINT...SO EXPECTED
ROTATING STORMS TO CONTINUE. THE LINE OF STORMS WILL CONTINUE TO MOVE
ACROSS THE RIVER. AT THIS TIME...NORTHERN PORTIONS WAS NOT LOOKING AS
STRONG...BUT THE RISK FOR SEVERE CONTINUES. 500 TEMPERATURES HAVE
WARMED ABOUT 2 DEGREES SINCE THE LARGE HAIL PRODUCERS MOVED THROUGH
EARLIER TODAY. WITH PLENTY OF SHEAR OVER THE AREA...EXPECTING
ROTATING STORMS TO CONTINUE TO MOVE NORTH TO NORTHEAST ACROSS THE
REGION AS THE ENTIRE LINE TRACKS EAST. THE MODELS ARE NOT IN GOOD
AGREEMENT ON THE TIMING OF THE EVENT AT THIS POINT...SO USED A BLEND.
CLEARED THE WEST AROUND MIDNIGHT OR SHORTLY AFTER AND LEANED MORE
TOWARD THE NAM AND HELD THUNDERSTORM ACTIVITY IN THE EAST THROUGH
TONIGHT. FOR MONDAY...LIKE THE GFS SOLUTIONS WHICH SUGGESTS THE AREA
WILL CLEAR BRIEFLY AND WILL GENERALLY BE DRY FOR MONDAY...MAYBE A FEW
WRAP AROUND CLOUDS WHEN THE UPPER TROUGH LIFTS OUT. THE NAM ON THE
OTHER HAND SHOWS CONVECTION DEVELOPING ALONG THE BOUNDARY AS IT MOVES
THROUGH THE CWA... SUGGESTING THE EAST AND SOUTHEAST COULD HAVE A
CHANCE OF SEVERE IN THE AFTERNOON. THE GFS KEEPS THE BETTER
INSTABILITY SOUTH AND EAST OF THE CWA...BUT IF THE AREA CLEARS WITH
DEWPOINTS LIKELY STILL IN THE 60S...EXPECTING INSTABILITY TO
INCREASE. IN ADDITION...THE UPPER JET WILL BE PIVOTING THROUGH THE
CWA IN THE AFTERNOON. THE LLJ WILL NOT BE AS GOOD AS IT RIGHT NOW...BUT
COULD BE IN THE 30-50KT RANGE. UPPER TEMPERATURES WILL ALSO DECREASE
AS THE COLD CORE APPROACHES THE REGION...SO COULD SEE SOME MORE HAIL
PRODUCERS. WENT WITH THE NAM AND HELD ON TO RAIN LONGER AND KEPT
THUNDER IN EVERYWHERE AS THE FRONT PASSES. ISOLATED SEVERE WORDING
WAS CONTINUED IN THE HWO FOR THE AFTERNOON AND EVENING IN THE EAST.
THE FRONT SHOULD CLEAR THE AREA COMPLETELY LATE MONDAY/EARLY TUESDAY.
STUCK WITH GUIDANCE ON POPS AND TEMPS THROUGH THE FIRST 60 HOURS.
VALUES SEEMED GOOD. ONCE THE COLD FRONT AND UPPER TROUGH CLEAR THE
AREA LATE MONDAY...IT LOOKS LIKE HIGH PRESSURE WILL SETTLE IN UNTIL
THE END OF THE WEEK.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA...WITH THE
STRONGER STORMS EXPECTED TO IMPACT HEZ/TVR FOR THE NEXT HOUR OR TWO.
AROUND 00Z...STORMS SHOULD BE MOVING INTO JAN/HBG. AN AREA OF RAIN
WITH A FEW THUNDERSTORMS WILL CONTINUE TO IMPACT GLH/GWO THROUGH 00Z
ALSO. HEAVY RAIN AND FOG WILL REDUCE VISIBILITIES AT ALL SITES AS THE
STORMS MOVE THROUGH. GUSTY WINDS WILL ALSO INCREASE ACROSS THE AREA
THROUGH TONIGHT. THERE MAY BE A SHORT BREAK IN THE ACTIVITY IN THE
MORNING...BUT WINDS WILL INCREASE AHEAD OF A COLD FRONT AROUND MID
MORNING AND SPREAD EAST THROUGH THE AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA AROUND 18Z OR SHORTLY
BEFORE AT GLH...20Z GWO...21-24Z JAN/MEI/GTR AND 2-6Z FOR HBG.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 57 77 48 67 / 83 24 20 5
MERIDIAN 60 76 47 69 / 100 44 34 6
VICKSBURG 57 76 47 69 / 65 18 12 5
HATTIESBURG 62 77 54 71 / 81 42 27 8
NATCHEZ 58 77 48 70 / 55 19 12 4
GREENVILLE 55 71 47 66 / 68 31 11 4
GREENWOOD 57 75 46 65 / 84 31 11 5
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MSZ028>033-
037>039-044>046-050>052-056>058-065-066-073-074.
LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MSZ018-019-
025>027-034>036-040>043-047>049-053>055-059>064-072.
LA...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR LAZ007>009-
015-016-023>026.
AR...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR ARZ074-075.
&&
7Hazardous weather outlook, Apr 12, 12:17 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
117 PM CDT SUN APR 12 2009
LAZ016-023>026-MSZ042>066-072>074-131830-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
117 PM CDT SUN APR 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ALONG AND SOUTH OF I-20.
.DAY ONE...TONIGHT AND MONDAY
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE
AFTERNOON...THROUGH THIS EVENING TILL AROUND 3 AM AS A SQUALL LINE
PUSHES ACROSS THE REGION. PENNY TO QUARTER SIZED HAIL...DAMAGING WIND
GUSTS AND TORNADOES WILL BE POSSIBLE. THE POTENTIAL DOES EXIST FOR
SOME OF THIS TO REACH SIGNIFICANT LEVELS WITH DESTRUCTIVE WIND GUSTS
GREATER THAN 75 MPH AND A FEW STRONG TORNADOES. LOOK FOR THE MAIN
ACTIVITY TO OCCUR WEST OF I-55 BETWEEN 3 AND 8 PM...THEN ALONG AND
EAST OF I-55 FROM 8 PM TO 3 AM.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEED TONIGHT.
ARZ074-075-LAZ007>009-015-MSZ018-019-025-034>036-040-041-131830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-
SHARKEY-
117 PM CDT SUN APR 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND THE DELTA REGION OF WEST CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND MONDAY
ISOLATED TO SCATTERED SEVERE STORMS WILL CONTINUE TO BE POSSIBLE THIS
AFTERNOON TILL 8 PM. PENNY TO QUARTER SIZED HAIL WILL BE THE PRIMARY
THREAT. HOWEVER...DAMAGING WINDS AND POSSIBLY EVEN A TORNADO MAY BE
POSSIBLE FOR LOCATIONS CLOSER TO I-20. MOST OF THIS ACTIVITY WILL
EXIT THE AREA BY 8 PM.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THROUGH MID EVENING.
MSZ026>033-037>039-131830-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
ATTALA-WINSTON-NOXUBEE-
117 PM CDT SUN APR 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MISSISSIPPI.
.DAY ONE...TONIGHT AND MONDAY
ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE BETWEEN 8 PM AND
3 AM AS A LINE OF STORMS PUSH ACROSS THE REGION. PENNY TO QUARTER
SIZED HAIL LOOK TO BE THE PRIMARY RISK. HOWEVER...DAMAGING WIND AND
EVEN A TORNADO WILL BE POSSIBLE THE CLOSER TO I-20 YOU ARE LOCATED.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY
ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THIS SAME AREA MONDAY
AFTERNOON AS THE COLD FRONT AND UPPER LOW MOVE OVER THE REGION. HAIL
AND DAMAGING WINDS WILL BE THE MAIN RISK BETWEEN 2 AND 8 PM.
OTHER WISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TONIGHT AND THEN POSSIBLY AGAIN MONDAY
AFTERNOON.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
CME
In the hours before
Local storm report, Apr 12, 12:41 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HAIL HAMBURG 33.23N 91.80W
04/12/2009 E1.25 INCH ASHLEY AR EMERGENCY MNGR
0123 PM HAIL DREW 33.81N 90.53W
04/12/2009 E1.00 INCH SUNFLOWER MS LAW ENFORCEMENT
QUARTER HAIL REPORTED BETWEEN DREW AND PARCHMAN
&&
JCULINSpecial weather statement, Apr 12, 12:55 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT SUN APR 12 2009
MSZ018-019-034-121940-
BOLIVAR MS-SUNFLOWER MS-WASHINGTON MS-
155 PM CDT SUN APR 12 2009
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 8 MILES WEST OF HOLLY RIDGE AT 155 PM
CDT...MOVING NORTHEAST AT 55 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTH CENTRAL WASHINGTON...NORTHERN SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
CAW
Local storm report, Apr 12, 1:25 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND DMG CLEVELAND 33.74N 90.73W
04/12/2009 BOLIVAR MS EMERGENCY MNGR
ROOF OFF HOUSE AND TREES DOWN ON POWERLINES IN THE CITY
OF CLEVELAND. APPEARS TO BE ASSOCIATED WITH GRAVITY WAVE
OR WAKE LOW FEATURE.
&&
GRGSpecial weather statement, Apr 12, 1:27 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT SUN APR 12 2009
MSZ018-019-034-122010-
BOLIVAR MS-SUNFLOWER MS-WASHINGTON MS-
227 PM CDT SUN APR 12 2009
AN AREA OF MODERATE TO HEAVY RAIN IS OCCURRING OVER
BOLIVAR...SUNFLOWER AND WASHINGTON COUNTIES. WINDS WILL SHIFT OUT OF
THE NORTHEAST WITH GUSTS UP TO 40 TO 50 MPH POSSIBLE. THESE ARE
GRADIENT WINDS IN RESPONSE TO THE SURFACE LOW TO OUR WEST.
HOWEVER...SUCH GUSTS COULD CAUSE DOWNED TREES AND MINOR DAMAGE.
PEOPLE IN WASHINGTON...SUNFLOWER AND BOLIVAR COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
CAW
Special weather statement, Apr 12, 1:38 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT SUN APR 12 2009
LAZ024-026-MSZ059-122025-
CATAHOULA LA-CONCORDIA LA-JEFFERSON MS-
238 PM CDT SUN APR 12 2009
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 5 MILES WEST OF
ROSEFIELD TO 10 MILES WEST OF LARTO AT 238 PM CDT...MOVING EAST AT 45
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.
PEOPLE IN EXTREME NORTHWESTERN JEFFERSON COUNTY...AND CONCORDIA AND
CATAHOULA PARISHES SHOULD MONITOR THESE STORMS CLOSELY.
CAW
Special weather statement, Apr 12, 2:42 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT SUN APR 12 2009
MSZ060-122120-
ADAMS MS-
342 PM CDT SUN APR 12 2009
AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 13 MILES NORTHWEST OF
PINE RIDGE TO 25 MILES SOUTHWEST OF SIBLEY AT 342 PM CDT...MOVING
EAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.
PEOPLE IN ADAMS COUNTY SHOULD MONITOR THESE STORMS CLOSELY.
CAW
Thunderstorm Wind, Concordia
- When
- April 12, 4:15 PM CST
- Where
- Concordia County, 2.01 mi SSW of Deer Park
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.392, -91.589
Five to 10 trees were snapped and uprooted just south of Deer Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, April 12 to 13, 2009$2.4 million · 1 in hail · 53 events
- Rip Current in California, April 12, 20091 death · 1 event
- Hail and High Wind in Alabama, April 12 to 13, 20095 injured · $996,000 · 50 kt wind · 20 events
- High Wind and Strong Wind in Alabama, April 12 to 13, 2009$2.6 million · 56 kt wind · 8 events
- Wildfire in Texas, April 12 to 14, 2009$270,000 · 2 events
- Flash Flood and Hail in Alabama, April 12 to 13, 2009$180,000 · 1.75 in hail · 9 events
- Tornado and Hail in Texas, April 12, 2009$46,000 · EF0 · 25 events
- Heavy Rain in Puerto Rico, April 12, 2009$30,000 · 3 events
- Hail and Strong Wind in Mississippi, April 12, 2009$20,000 · 1.75 in hail · 5 events
- Hail in Texas, April 12, 20092.25 in hail · 19 events
- Hail in Louisiana, April 12, 2009$1,000 · 1 in hail · 8 events
- Flooding in South Dakota, April 12 to 22, 20097 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164945.